MEDICALLY REVIEWED

Contaminated Eye Drops Linked to Vision Loss and Death

eye drops asian woman

Several deaths and vision loss have been reported due to contaminated eye drops in the United States. A recall has been announced for ten brands of artificial tears. 

The eye drops produced by India-based Global Pharma Healthcare have been recalled. According to the Centers for Disease Control and Prevention (CDC), the death toll from this outbreak has risen from one to three. Additionally, at least eight people have gone blind, and four people have had to have their eyeballs surgically removed. The CDC did not provide details of the affected patients in its update, including their ages, sex, or location.

Contaminated Eye Drops Causing Outbreak

Global Pharma Healthcare, an India-based company, produced EzriCare and Delsam Pharma eye drops. The outbreak is linked to these eye drops. Over ten brands of artificial tears have been affected, with most cases associated with these two brands. An antibiotic-resistant form of Pseudomonas aeruginosa, a harmful bacterium that causes infections, has contaminated the eye drops. The environment commonly harbours Pseudomonas bacteria, with P. aeruginosa being the most common cause of infections in humans.

Improper hygiene practices, such as unclean hands or inadequate cleaning of medical equipment and surfaces, spread the infection in healthcare settings. P. aeruginosa is resistant to several types of antibiotics and has caused an estimated 32,600 infections and 2,700 deaths among U.S. hospitalized patients, according to the CDC. 

As of March 14, the CDC has reported that P. aeruginosa has infected 68 people across 16 states. 37 of the cases have been linked to four healthcare clusters. Therefore, the CDC is monitoring cases, collecting additional information on patient clinical courses and outcomes. They are also updating cases as state health departments report them.

Recall and Warnings

The U.S. Food and Drug Administration (FDA) issued a warning, backed by the CDC, advising health care personnel and the public not to buy EzriCare Artificial Tears or Delsam Pharma’s Artificial Tears due to potential bacterial contamination. Global Pharma Healthcare voluntarily recalled both products, notifying distributors and advising wholesalers, retailers, and customers who have the products to stop usage. The FDA also recommended that Global Pharma recall Delsam Pharma’s Artificial Eye Ointment, which the company agreed to. No one has reported any infections linked to this product so far.

Symptoms of Eye Infections

The CDC has warned anyone with symptoms of an eye infection who used EzriCare or Delsam Pharma eye drops to seek medical care immediately. These symptoms include yellow, green, or clear pus from the eye; eye pain; red eyes or eyelids; feeling of something in the eye; added sensitivity to light; and blurry vision.

Impact in Asia

The supplier may not have recalled the eye drops in some countries in Asia, especially India and its neiighbouring countries, where they are available. Users of eye drops should check the product to ensure that it is compliant with existing guidelines. 

Conclusion

The contaminated eye drops linked to vision loss and deaths are a severe health risk. With this ongoing and health care clusters identified, it is crucial to take necessary precautions to avoid getting infections. Additionally, avoid using contaminated eye drops. Finally, seek medical care immediately if you have symptoms of an eye infection.

Share via

Also worth reading

People also read: